Wisconsin, 2009

Hail in Wisconsin, June 14, 2009

June 14, 2009 · NWS GRB · 1 event in 1 county or zone

Thunderstorms, associated with a passing cold front, produced nickel size hail near De Pere. 75 inch diameter and partially covered the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms, associated with a passing cold front, produced nickel size hail near De Pere. The hail was mainly 0.50 inch to 0.75 inch diameter and partially covered the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jun 14, 2:55 AM CST, 9 hours 34 minutes earlier.

Area forecast discussion, Jun 14, 2:55 AM CST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
355 AM CDT SUN JUN 14 2009

.SHORT TERM...TODAY THROUGH MONDAY...

SPLIT FLOW PATTERN CONTINUES OVER THE WEST. OVER THE WESTERN LAKES...
SHORT WAVE TROF OVER ONTARIO TO SHIFT EAST THROUGH AREA TODAY WHILE
BUILDING RIDGE OVER THE PLAINS SHIFTS EAST. ISOLATED SHOWER/TSTM
ACTIVITY CONTINUES TO STRETCH FROM MN INTO NORTHERN WI...ALONG
AXIS OF INSTABILITY. MODELS CONTINUE TO INDICATE THIS AREA TO
SHIFT SOUTH INTO CENTRAL AND EAST CENTRAL WI BY THIS AFTERNOON.
WILL GO WITH ISOLD WORDING WITH WEAK BOUNDARY/WINDSHIFT IN AREA.
SOME MOISTURE CONVERGENCE ALONG BOUNDARY...THOUGH THINK MODELS A
BIT HIGH WITH DEW POINT MORE LIKELY INTO MID 50S. EVEN SO WILL SEE
SBCAPES OF 500 AND LIS DOWN TO -2. GFS SHOWING SOME DIVERGENCE
WITH RRQ OF EXITING JET. WBZERO VALUES LOW THOUGH SHEAR LIMITED.
SMALL HAIL POSSIBLE WITH THE STORMS THAT DO DEVELOP.

HIGH PRESSURE BUILDS SOUTH INTO LOWER MI TONIGHT WITH EASTERN WI
UNDER LIGHT EAST FLOW. HAVE BROUGHT TEMPS UP TO AROUND 80 IN
CENTRAL WI FOR MONDAY...THOUGH COOLER EAST WITH FLOW OFF LAKE.

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY.

UPPER RIDGING WILL HOLD FOR MONDAY NIGHT ACROSS THE REGION...BUT A
UPPER TROUGH WILL QUICKLY APPROACH FROM THE NORTHERN PLAINS ON
TUESDAY. MODELS STILL A LITTLE DIFFERENT WITH THIS FEATURE...AS
THE GFS IS STRONGER WITH A 500MB CLOSED LOW OVER MINNESOTA BY 12Z
WEDNESDAY. THIS IS SLOWER THAN ITS PREVIOUS RUN WHICH HAD A
STRONGER LOW AND PLACED IT OVER WISCONSIN...SO SEEMS THE GFS IS
TRENDING TOWARD THE ECMWF. THE ECMWF IS MUCH WEAKER WITH THE
SYSTEM WITH A WEAKER TROUGH PASSING THROUGH THE REGION TUESDAY
NIGHT AND WEDNESDAY. THE ECMWF DOES BRING PRECIP A BIT FARTHER
NORTHEAST INTO THE CWA THAT WHAT IS CURRENTLY FORECAST...BUT
THINKING THE DRIER AIR WILL HOLD OFF FOR MOST/ALL OF TUESDAY...SO
PLAN TO KEEP THE LOW/SLIGHT CHANCE CONFINED TO THE SOUTHWEST CWA.
NAM AND GFS ENSEMBLE ARE FAIRLY SIMILAR TO THE ECMWF. THE GFS
DOES HAVE SOME SUPPORT WITH THE 00Z CANADIAN...WHICH IS A BIT
WORRISOME...AS IT BRINGS IN PRECIP TO MUCH OF NORTHEAST WISCONSIN
BY 00Z WEDNESDAY. THE CANADIAN WAS ONE OF THE SLOWER MODELS 2
MODEL RUNS AGO...SO WILL NOT JUMP ON THAT CHANGE JUST YET.

WITH THE GFS/CANADIAN A LITTLE JUMPY RUN TO RUN...WILL FAVOR THE
ECMWF FOR THIS FORECAST PACKAGE. THE CURRENT FORECAST HAS A
PRETTY GOOD HANDLE THE ECMWF SCENARIO WITH THE BEST CHANCES FOR
SHOWERS AND STORMS ON TUESDAY NIGHT/EARLY WEDNESDAY AND AGAIN ON
THURSDAY NIGHT...SO WILL NOT MAKE ANY MAJOR CHANGES.

TEMPERATURES WILL BE DEPENDENT ON WHICH SOLUTION IS CORRECT. IF
THE GFS/CANADIAN ARE CORRECT...FORECAST HIGH TEMPS ARE SEVERAL
DEGREES TOO WARM AS AN UPPER TROUGH WILL LINGER OVER THE WESTERN
GREAT LAKES...AND WOULD NEVER GET INTO A SUSTAINED SOUTH/SOUTHWEST
FLOW AND WE WOULD BE STUCK WITH PLENTY OF PRECIP/CLOUDS. IF THE
ECMWF IS CORRECT...WE SHOULD WARM UP NICELY AHEAD OF THE SYSTEM AT
THE END OF THE WEEK.
&&

.AVIATION...VFR CONDITIONS WILL CONTINUE INTO MONDAY...WITH
EXCEPTION OF ISOLATED TSTM ACTIVITY. WEAK FRONTAL BOUNDARY/WIND
SHIFT TO MOVE SOUTH INTO INCREASINGLY UNSTABLE ATMOSPHERE OVER
CENTRAL AND NORTHEAST WI TODAY.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TE/BERSCH
Hazardous weather outlook, Jun 14, 3:13 AM CST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
413 AM CDT SUN JUN 14 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-150915-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
413 AM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS NORTHEAST AND CENTRAL
WISCONSIN TODAY. THE STORMS ARE NOT EXPECTED TO BE SEVERE...THOUGH
SMALL HAIL IS POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-150915-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
413 AM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The Green Bay radar (KGRB), 11 km away, was scanning. The volume nearest the first event began at 18:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brown

When
June 14, 12:29 PM CST
Where
Brown County, 1.86 mi S of Nicolet Arpt
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
44.423, -88.013

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177504.